Hail, Pitt
- When
- April 3, 7:55 PM EST
- Where
- Pitt County, Stokes
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.717, -77.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 3, 2:00 PM EST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 200 PM EST WED APR 3 2002 SEVERE WEATHER THREAT WILL CONTINUE UNTIL FROPA LATE THIS EVENING. CONVECTION OVR ESTRN NC IS ON THE WANE AS DEPICTED IN THE MODELS. AIRMASS SHOULD BE ABLE TO RECOVER ACROSS MOST OF THE AREA AS NEW FOCUS FOR CONVECTION WILL BE THE PRE-FRONTAL TROUGH OVR WSTRN NC. ISOLD SEVERE ALSO POSSIBLE ALONG CLOUD STREETS OVR ESTRN NC. STORMS DEVELOPING ALONG/AHEAD OF THE THROUGH WILL BE AIDED BY UPPER DIVG ASSCTD WITH ENTRANCE REGION OF NORTHERN UPPER JET. CAPES OF 1500-2000 J/KG...LIS OF -6...AND TOTAL TOTALS AROUND 50 STILL EVIDENT ON ETA SOUNDINGS/BUFKIT ANALYSIS FOR THE EVENING HOURS. WITH WBZ BELOW 10000 FT...LARGE HAIL AND A FEW DAMAGING WIND GUSTS POSSIBLE. ONE POSITIVE FACTOR IS THAT BULK OF ACTIVITY WILL BE ARRIVING AFTER MAX HEATING...22Z-24Z COASTAL PLAIN...AND 00Z-02Z COAST. REMAINDER OF FCST NOT AS CLEAR CUT AS PREVIOUSLY THOUGHT. FROPA ALONG COAST SHOULD BE BEFORE MIDNIGHT WITH STRONG CAA AND SUBSIDENCE INVERSION SETTING UP. THINK MOIST TRAPPED UNDER THE INVERSION WILL KEEP CLOUDS ACROSS MUCH OF ESTRN NC TONIGHT INTO THU. IN ADDITION...IMPRESSIVE SHORTWAVE TROUGH/HGT FALLS WILL CROSS THE AREA THU EVENING. MODEL MEAN RH FIELDS INC...ESP IN THE ETA WITH SOME WEAK LIFT. ALTHOUGH QPF AMOUNTS WERE MEAGER AT BEST...I WILL GO WITH A 30 POP LATE THU-THU EVENING DUE TO THE DECENT DYNAMICS. CLEARING LATE THU NIGHT AND MOSTLY CLR FRI-SAT. TEMPERATURES WILL BE UNSEASONABLY COOL WITH HIGHS BOTH DAYS MAINLY IN THE 50S. EFP: COOL AIRMASS WILL BE SLOW TO LEAVE WITH RIDGING UP AND DOWN THE EAST COAST THROUGH SUNDAY. PLAN ON GOING ABOUT 5 DEGREES BELOW CURRENT MAX TEMPS FOR DAYS 4-6. NEXT RAIN THREAT WILL BE WITH SLOW MOVG FRONTAL SYSTEM MON...MAINLY MON NIGHT THROUGH TUE NIGHT. TEMPS DURING THIS TIME WILL MODERATE BACK INTO THE 70S. MARINE: SCA WL BE POSTED THIS PCKG FOR THE POST-FROPA SURGE TNGT... CHARACTERIZED BY TIGHT PGRAD BEHIND THE FRONT AIDED BY WARM WTR TEMPS...PRODUCING N WIND 25-30KT. THE GRAD WL RELAX A BIT TMRW...BUT WL LEAN TWRD ETA WHICH INDICATES LO REDVLPMT THU NT. THIS WL KEEP WINDS UP ALONG THE CSTL WTRS S OF HAT THU NT AND EARLY FRI MORN. DECRSG WINDS LTR FRI FOR ALL WTRS. .MHX...SCA ALL WATERS. ELARDO/PETRO
NCZ081-032015- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 211 PM EST WED APR 3 2002 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM EST... AT 211 PM EST...THERE WERE STRONG THUNDERSTORMS 13 MILES SOUTHWEST OF SWANQUARTER...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SWANQUARTER AT 230 PM EST...NEW HOLLAND AT 245 PM EST...GULL ROCK AT 255 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LAKE MATTAMUSKEET AND ROSE BAY. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. JO
NCZ029-044>047-079>081-090>095-098-103-104-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 400 PM EST WED APR 3 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EST... THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA, EFFECTIVE UNTIL 8 PM. STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO EASTERN NORTH CAROLINA THIS EVENING...AND MOVE ACROSS THE ENTIRE AREA THROUGH 10 PM. HAIL TO UP TO 2 INCHES AND WIND GUSTS TO 70 MPH ARE POSSIBLE. THIS WATCH INCLUDES ALL COUNTIES IN CENTRAL AND EASTERN NORTH CAROLINA...INCLUDING THE COASTAL WATERS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN AND HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTERS SHOULD BE ON STANDBY AND MAY BE NEEDED FOR ACTIVATION THIS EVENING. JO
NCZ103-041000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 550 PM EST WED APR 3 2002 ...INCREASED THREAT OF RIP CURRENTS THURSDAY ALONG OUTER BANKS BEACHES... THERE WILL BE A INCREASED THREAT OF RIP CURRENTS ON THURSDAY ALONG OUTER BANKS BEACHES FROM CAPE HATTERAS NORTHWARD TO DUCK. NORTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS OVERNIGHT AS A COLD FRONT SWEEPS OFF THE COAST. SEAS WILL BUILD ACCORDINGLY. THE MAIN THREAT ASSOCIATED WITH THIS WIND AND WAVE ACTION WILL BE THE POTENTIAL FOR LIFE THREATENING RIP CURRENTS. THE TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR WILL BE AROUND LOW TIDE. LOW TIDE WILL OCCUR AROUND 7 AM THURSDAY MORNING...AND AGAIN AROUND 7 PM THURSDAY EVENING. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY AND SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU GET AWAY FROM THE RIP. THEN...SWIM IN TO SHORE. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP. IT CAN EXHAUST...OR EVEN WORSE...DROWN THE STRONGEST SWIMMER. GC
NCZ029-040045- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 649 PM EST WED APR 3 2002 ...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 745 PM EST... AT 649 PM EST...THERE WERE STRONG THUNDERSTORMS FROM AHOSKIE TO 5 MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OAK CITY AT 730 PM EST. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CTC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
750 PM EST WED APR 3 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM WILLIAMSTON NC 1.00 INCH HAIL
04/03/02 MARTIN REPORTED BY LAW
ENFORCEMENT
0730 PM BETHEL NC .88 INCH HAIL
04/03/02 PITT REPORTED BY LAW
ENFORCEMENT
JMEThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290048.